Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 1, NWS Duluth, MN

January 2, 2021

NWS Duluth, MN issued this small craft advisory at Jan 2, 2021, 9:54 AM CST. It took effect at Jan 2, 2021, 6:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2021, 9:54 AM CST (15:54 UTC)
In effect from
Jan 2, 2021, 6:00 PM CST
Expired
Jan 3, 2021, 3:18 PM CST
In force
21 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

340 
WHUS73 KDLH 021554
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
954 AM CST Sat Jan 2 2021

LSZ140-030400-
/O.NEW.KDLH.SC.Y.0001.210103T0000Z-210103T1600Z/
Grand Portage to Grand Marais MN-
954 AM CST Sat Jan 2 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
CST SUNDAY...

* WHAT...Southwest winds 20 to 25 kt and waves 4 to 6 ft 
  expected.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...From 6 PM this evening to 10 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

JTS
5 follow-up statements
551 
WHUS73 KDLH 022114
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
314 PM CST Sat Jan 2 2021

LSZ140-030915-
/O.CON.KDLH.SC.Y.0001.210103T0000Z-210103T1600Z/
Grand Portage to Grand Marais MN-
314 PM CST Sat Jan 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
SUNDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and
  waves 4 to 6 ft expected.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...Until 10 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

JTS
667 
WHUS73 KDLH 030404
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1004 PM CST Sat Jan 2 2021

LSZ146-031600-
/O.EXA.KDLH.SC.Y.0001.000000T0000Z-210103T1600Z/
Port Wing to Sand Island WI-
1004 PM CST Sat Jan 2 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CST SUNDAY...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 1 to 3 ft.

* WHERE...Port Wing to Sand Island WI.

* WHEN...Until 10 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-031600-
/O.CON.KDLH.SC.Y.0001.000000T0000Z-210103T1600Z/
Grand Portage to Grand Marais MN-
1004 PM CST Sat Jan 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
SUNDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 5 ft.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...Until 10 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
637 
WHUS73 KDLH 030959
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
359 AM CST Sun Jan 3 2021

LSZ141-032200-
/O.NEW.KDLH.SC.Y.0002.210104T0400Z-210104T2200Z/
Grand Marais to Taconite Harbor MN-
359 AM CST Sun Jan 3 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
CST MONDAY...

* WHAT...Southwest winds 10 to 20 kt and waves 2 to 5 ft 
  expected.

* WHERE...Grand Marais to Taconite Harbor MN.

* WHEN...From 10 PM this evening to 4 PM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ147-031600-
/O.EXA.KDLH.SC.Y.0001.000000T0000Z-210103T1600Z/
Sand Island to Bayfield WI-
359 AM CST Sun Jan 3 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  waves 1 to 4 ft.

* WHERE...Sand Island to Bayfield WI.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-032200-
/O.EXT.KDLH.SC.Y.0001.000000T0000Z-210104T2200Z/
Grand Portage to Grand Marais MN-
359 AM CST Sun Jan 3 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM CST MONDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 3 to 6 ft.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...Until 4 PM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ146-031600-
/O.CON.KDLH.SC.Y.0001.000000T0000Z-210103T1600Z/
Port Wing to Sand Island WI-
359 AM CST Sun Jan 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  waves 1 to 4 ft.

* WHERE...Port Wing to Sand Island WI.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

Huyck
285 
WHUS73 KDLH 031601
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1001 AM CST Sun Jan 3 2021

LSZ146-147-031715-
/O.EXP.KDLH.SC.Y.0001.000000T0000Z-210103T1600Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
1001 AM CST Sun Jan 3 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

LSZ140-040415-
/O.CON.KDLH.SC.Y.0001.000000T0000Z-210104T2200Z/
Grand Portage to Grand Marais MN-
1001 AM CST Sun Jan 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST MONDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 3 to 6 ft.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...Until 4 PM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ141-040415-
/O.CON.KDLH.SC.Y.0002.210104T0400Z-210104T2200Z/
Grand Marais to Taconite Harbor MN-
1001 AM CST Sun Jan 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 4 PM CST MONDAY...

* WHAT...Southwest winds 10 to 20 kt and waves 2 to 5 ft 
  expected.

* WHERE...Grand Marais to Taconite Harbor MN.

* WHEN...From 10 PM this evening to 4 PM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
170 
WHUS73 KDLH 032118
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
318 PM CST Sun Jan 3 2021

LSZ140-040930-
/O.CAN.KDLH.SC.Y.0001.000000T0000Z-210104T2200Z/
/O.EXA.KDLH.SC.Y.0002.210104T0400Z-210104T2200Z/
Grand Portage to Grand Marais MN-
318 PM CST Sun Jan 3 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
CST MONDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  waves 3 to 6 ft expected.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...From 10 PM this evening to 4 PM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ146-147-040930-
/O.EXB.KDLH.SC.Y.0002.210104T0900Z-210104T2200Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
318 PM CST Sun Jan 3 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 4 PM CST MONDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  waves 1 to 4 ft expected.

* WHERE...Port Wing to Sand Island WI and Sand Island to 
  Bayfield WI.

* WHEN...From 3 AM to 4 PM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ141-040930-
/O.CON.KDLH.SC.Y.0002.210104T0400Z-210104T2200Z/
Grand Marais to Taconite Harbor MN-
318 PM CST Sun Jan 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 4 PM CST MONDAY...

* WHAT...Southwest winds 10 to 20 kt and waves 2 to 5 ft 
  expected.

* WHERE...Grand Marais to Taconite Harbor MN.

* WHEN...From 10 PM this evening to 4 PM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jan 2, 5:59 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jan 2, 5:59 AM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
559 AM CST Sat Jan 2 2021

.DISCUSSION...(Today through Friday)
Issued at 401 AM CST Sat Jan 2 2021

Fog is expected to persist across much of the area until later this
morning. Areas of freezing fog are possible, which may lead to some
slick spots on area roadways. The pattern of quiet weather continues
today as a weak ridge moves over the CWA. Our next chance for precip
comes Monday as a shortwave moves across the area.

Areas of dense fog have been observed in northeast Minnesota this
morning, with a Dense Fog Advisory in place for several counties.
While Pine County has seen visibilities reach a quarter mile this
morning, the remainder of the areas within the advisory have seen
visibilities closer to a mile. Confidence in dense fog development
has decreased somewhat since the advisory was first issued earlier
this morning. However, nearly all of the models still show a quarter
mile or less developing over the next few hours.

Following the dissipation of the fog, the remainder of the day is
expected to be quiet as the stratus deck currently over the CWA
breaks up. Expect cloud cover to gradually decrease as we head
into Sunday. Temps throughout the weekend will be relatively mild
for early January with highs in the upper 20s to low 30s.

Attention turns towards our next chance for precip on Monday as a
shortwave moves across the area. Snow should be the predominate
precip type. However, above freezing temps over northwest Wisconsin
may lead to a mix of rain/snow in the afternoon. Since moisture
advection will be limited with this system, snow accumulations are
expected to be only a dusting. Following Monday's system, quiet
weather returns with no major systems expected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 559 AM CST Sat Jan 2 2021

LIFR conditions continue this morning as low stratus and fog remain
over the area. An improvement of conditions to IFR are expected this
afternoon as fog dissipates and cigs rise somewhat. In KINL,
conditions are likely to return to VFR in the late afternoon as
the stratus deck scatters. Elsewhere, IFR/LIFR conditions will
continue through the evening and overnight due to cigs and vsbys
reducing as fog and low stratus redevelop.

&&

.MARINE...
Issued at 401 AM CST Sat Jan 2 2021

Conditions this weekend are expected to be dry and breezy with
partly to mostly cloudy skies. Winds today and tomorrow will be
southwest at 10 to 15 knots with gusts up to 20 knots. These
southwest winds are likely to build waves along the North Shore
tonight. Waters from Taconite Harbor to Grand Portage may need a
Small Craft Advisory starting tonight as waves of 2-4 feet this
afternoon build to 4-6 feet. Elsewhere, waves are expected to be
lower at 1 to 3 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  28  17  28  20 /   0   0   0   0
INL  33  20  33  25 /   0   0   0  20
BRD  30  16  31  21 /   0   0   0  10
HYR  30  16  31  18 /   0   0   0   0
ASX  32  19  34  21 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Dense Fog Advisory until 10 AM CST this morning for MNZ033-034-
     036-038.

LS...None.
&&

DISCUSSION...Unruh/BJH
AVIATION...Unruh/BJH
MARINE...Unruh/BJH
Hazardous weather outlook, Jan 2, 5:10 AM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
510 AM CST Sat Jan 2 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
510 AM CST Sat Jan 2 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Areas of fog, some dense, will continue to affect the Northland this
morning. Visibility of a quarter of a mile or less will be
possible, especially from the Brainerd Lakes area eastward to the
I-35 corridor, where a Dense Fog Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-031115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
510 AM CST Sat Jan 2 2021

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Southwest winds will strengthen tonight into Sunday morning and
lead to building waves along parts of the North Shore. These waves
may lead to hazardous conditions for small craft, mainly from
Grand Marais to Grand Portage, where waves of 3 to 6 feet will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Persistent southwesterly winds across western Lake Superior may
keep waves of 3 to 6 feet in place along parts of the
North Shore for Sunday into Monday.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 12:59 AM CSTDense Fog AdvisoryDLHAitkin, Cass, Crow Wing, Pine10 hr
Jan 2, 2:33 PM CSTDense Fog AdvisoryDLHPine17 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.